Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 7, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 6, 2009, 4:52 PM CDT for Langlade County, Oconto County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2009, 4:52 PM CDT (21:52 UTC)
- Expired
- May 6, 2009, 5:31 PM CDT
- In force
- 39 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
Counties Langlade County, WI, Oconto County, WI
The radar
The Green Bay radar (KGRB), 84 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:52 PM CDT | HAIL 0.88 | 4 Se White Lake, WI | AT THE WILD WOLF CAMP GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 062152 SVRGRB WIC067-083-062245- /O.NEW.KGRB.SV.W.0007.090506T2152Z-090506T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 452 PM CDT WED MAY 6 2009 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN OCONTO COUNTY IN NORTHEAST WISCONSIN * UNTIL 545 PM CDT * AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED OVER SOUTHEASTERN LANGLADE COUNTY...OR 25 MILES EAST OF ANTIGO...AND WAS MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MOUNTAIN PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS. && LAT...LON 4518 8870 4519 8850 4512 8851 4512 8871 TIME...MOT...LOC 2150Z 273DEG 10KT 4514 8864 $$ MPC
2 follow-up statements
000 WWUS53 KGRB 062211 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 511 PM CDT WED MAY 6 2009 WIC067-083-062245- /O.CON.KGRB.SV.W.0007.000000T0000Z-090506T2245Z/ LANGLADE WI-OCONTO WI- 511 PM CDT WED MAY 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR OCONTO AND EXTREME SOUTHEASTERN LANGLADE COUNTIES... AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED OVER OCONTO COUNTY...OR 25 MILES NORTH OF SHAWANO...MOVING EAST AT 10 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE.... MOUNTAIN... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS. && LAT...LON 4518 8870 4519 8850 4512 8851 4512 8871 TIME...MOT...LOC 2211Z 273DEG 10KT 4514 8856 $$ MPC
000 WWUS53 KGRB 062231 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 531 PM CDT WED MAY 6 2009 WIC067-083-062241- /O.CAN.KGRB.SV.W.0007.000000T0000Z-090506T2245Z/ LANGLADE WI-OCONTO WI- 531 PM CDT WED MAY 6 2009 ...THE SEVERE THUNDERSTORM WARNING FOR OCONTO AND EXTREME SOUTHEASTERN LANGLADE COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. HOWEVER... VERY SMALL HAIL UP TO PEA SIZE IS STILL POSSIBLE WITH THIS THUNDERSTORM OVER THE NEXT HALF HOUR. LAT...LON 4518 8870 4519 8850 4512 8851 4512 8871 TIME...MOT...LOC 2231Z 273DEG 10KT 4514 8848 $$ MPC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:02 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 6, 3:02 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 302 PM CDT WED MAY 6 2009 .SYNOPSIS...FAST...RELATIVELY LOW-AMPLITUDE FLOW WL CONT DURING THE FCST PERIOD...WITH THE MAIN JET GENERALLY S OF THE FCST AREA. WK DISTURBANCES RIPPLING EWD WL BRING A CHC OF PCPN FM TIME TO TIME...BUT TIMING OF THE PCPN WL BE DIFFICULT. ALTHOUGH THERE WL BE SOME DAY TO DAY VARIATIONS...TEMPS OVERALL WL PROBABLY END UP AVERAGING PRETTY CLOSE TO NORMAL FOR THE PERIOD. && .SHORT TERM...TNGT AND THU. A COUPLE FEATURES WL WORK EWD ACRS THE AREA AND GENERATE SCT PCPN TNGT. THE FIRST IS SHRTWV MOVING THROUGH NOW. SECOND WL BE FRONTAL SYSTEM THAT WL CROSS THE AREA LATER TNGT. EXPECT SHRA TO INCR IN COVERAGE THE REST OF THE AFTERNOON...WITH SOME ISOLD OR SCT TSRA. THE FAR NW CORNER OF THE FCST AREA WL PROBABLY HAVE SOMEWHAT LESS COVERAGE AS MIXING INTO DRIER AIR ALOFT HAS REDUCED THE INSTABILITY THERE. ALTHOUGH THUNDER CAN/T BE RULED OUT ALL NGT...OPTED TO BACK DOWN TO JUST SHRA AFTER MIDNIGHT AS TREND SHOULD BE FOR CONVECTION TO WEAKEN BY THEN. DEEP MIXING INTO WLY FLOW WL BRING DEWPTS DOWN AGAIN THU... PROBABLY ACRS THE ENTIRE FCST AREA. SHOULD BE SOME HIGH BASED CU IN THE AFTN. KEPT CHC OF SHRA ACRS THE FAR N...BUT PULLED PCPN ELSEWHERE. GENERALLY WENT WITH MAXES A DEG OR TWO ABV A BLEND OF THE GUID VALUES...AS THE FCST AREA NORMALLY WARMS PRETTY WELL WITH WLY FLOW. WLY FLOW MAY NOT BE ABLE TO FIGHT OFF THE LAKE BREEZE ALL DAY...BUT IT SHOULD BE STG ENOUGH TO AT LEAST ALLOW MAX TEMPS NEAR THE LAKE TO WARM TO NR 70 BEFORE SOME COOLING OCCURS. THE EXCEPTION WL BE ACRS NRN DOOR COUNTY WERE FLOW ACRS THE BAY WL HOLD MAXES DOWN A LITTLE MORE. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. MEDIUM RANGE MODELS INDICATE RELATIVELY LOW AMPLITUDE FLOW ACROSS NORTH AMERICA THROUGH THE MIDDLE OF NEXT WEEK. THE PATTERN STARTS TO BECOME A LITTLE MORE AMPLIFIED BY THIS TIME...HOWEVER...AS TROUGHING DIGS INTO THE WESTERN CONUS...RESULTING IN A BUILDING RIDGE ACROSS THE CENTRAL PART OF THE CONTINENT. THE 00Z ECMWF AND 00Z GFS ENSEMBLE ARE IN BETTER THAN AVERAGE AGREEMENT AT 500MB AND AT THE SURFACE...SO WILL EMPLOY A BLEND OF THEIR SOLUTIONS. THURSDAY NIGHT...A PLETHORA OF SHORTWAVES ALONG WITH A WEAK SURFACE LOW WILL BE SLOWLY MOVING EAST ACROSS THE FAR NORTHERN GREAT LAKES AND SOUTHERN ONTARIO. MAIN COOL FRONT/TROUGH AXIS WILL EXTEND NW FROM THE LOWS CENTER INTO THE LAKE WINNIPEG REGION...WHICH WILL TRY TO SLIDE SOUTH BUT ONLY MAKE IT AS FAR AS NORTHERN LAKE SUPERIOR. GETTING INDICATIONS OF ANOTHER WEAKER SURFACE TROUGH AXIS WHICH WILL EXTEND FROM NW WISCONSIN TO AROUND MINNEAPOLIS AT 00Z FRI WHICH WILL WEAKEN/WASH OUT AS IT MOVES TO THE EAST. THE 12Z GFS AND 09Z SREF SPIT OUT SOME LIGHT QPF ACROSS THE NORTH ALONG THE TROUGH AXIS DURING THE EVENING...WHICH WOULD ALSO BE IN CLOSER PROXIMITY TO THE SHORTWAVES SPINNING OVER LAKE SUPERIOR. HOWEVER...NOT SEEING MUCH LOW LEVEL MOISTURE AND CONVERGENCE APPEARS PRETTY WEAK. PREFER TO REMOVE POPS AND LEAVE IT AS A SHORT TERM CONCERN SINCE IMPACT WILL BE MINIMAL. FRIDAY AND FRIDAY NIGHT...COOL FRONT WILL CONTINUE TO SLOWLY MOVE SOUTH INTO THE NORTHERN FORECAST AREA ON FRIDAY WHILE ITS UPPER LEVEL SUPPORT MOVES OUT TO THE NORTHEAST. BEST MOISTURE WILL RESIDE NORTH OF THE BOUNDARY IN A REGION OF 850-700MB FGEN. NOT CONFIDENT THAT THIS FORCING WILL BE ENOUGH TO TRIGGER ANY SHOWERS ACROSS THE NORTH COME AFTERNOON...AS THE BETTER FGEN WILL BE OVER LAKE SUPERIOR. INSTEAD WILL SHOW INCREASING CLOUDS. BY LATE FRIDAY AND MORE SO INTO FRIDAY EVENING...WILL ALSO BEGIN TO SEE HIGH/MID CLOUDS INVADING FROM THE WEST AHEAD OF THE NEXT SHORTWAVE TROUGH. THE 12Z GFS IS CONSIDERABLY FASTER THAN ALL OPERATIONAL MODEL GUIDANCE...SO WILL STICK WITH THE RELIABILITY OF THE ECMWF...WHICH HPC PREFERS. THIS WAVE WILL SEND A BAND OF SHOWERS ACROSS THE SOUTHERN 2/3RDS OF WISCONSIN ON FRIDAY NIGHT. INHERITED PRECIP GRIDS HANDLE THIS PRETTY WELL...BUT WILL MAKE SOME MINOR ADJUSTMENTS TO LINE UP WITH SURROUNDING OFFICES. SATURDAY THROUGH WEDNESDAY...THE 00Z AND 06Z GFS IS ON THE STRONG SIDE WITH A SHORTWAVE TROUGH MOVING ACROSS THE GREAT LAKES EARLY SATURDAY COMPARED TO THE 00Z ECMWF/00Z CANADIAN/AND 00Z GFS ENSEMBLE. THIS TROUGH WILL GENERATE A WEAK SURFACE LOW THAT TRACKS ACROSS THE SOUTHERN GREAT LAKES...BUT WILL STILL CREATE A POCKET OF 700-500MB -DIVQ ACROSS THE ENTIRE AREA. GIVEN THE PROJECTED TRACK AND SOME UNCERTAINTY WITH THE STRENGTH OF THE WAVE...INHERITED GRIDS OF LOW CHANCE POPS ACROSS THE SOUTHEAST FORECAST AREA SEEMS REASONABLE...ALTHOUGH WILL ADD POPS FARTHER NW. BEING NORTH OF THE JUICIEST AIR...INSTABILITY WILL BE TOUGH TO COME BY...SO WILL STICK WITH SHOWER WORDING. QUIETER WEATHER RETURNS BY SATURDAY NIGHT AS THE SHORTWAVE EXITS TO THE EAST...AND WEAK HIGH PRESSURE BUILDS INTO THE GREAT LAKES. SHOULD SEE A COUPLE NICE SPRING DAYS SUNDAY AND MONDAY WITH HIGHS MOSTLY IN THE 60S. RETURN FLOW BEGINS TO KICK IN LATE MONDAY INTO MONDAY NIGHT AS LOW LEVEL RIDGING SLIDES TO THE EAST. SOME TIMING DIFFERENCES DEVELOP HERE AS TO WHEN THIS RETURN FLOW HELPS A WARM FRONT TO SURGE NORTHEAST INTO THE REGION WITH SW FLOW STRENGTHENING AHEAD OF A DIGGING TROUGH ACROSS THE WEST. INSTEAD OF CLUTTERING UP THE EXTENDED WITH LOW CHANCE POPS...WILL REMOVE SLIGHT CHANCES MONDAY AND MONDAY NIGHT...AND INCREASE POPS TUESDAY INTO WEDNESDAY WITH POTENTIAL WARM FRONTAL PASSAGE ON TUESDAY...FOLLOWED BY AN APPROACHING COOL FRONT ON WEDNESDAY. && .AVIATION...EXPECT A PERIOD OF MVFR CONDITIONS LATER THIS EVENING...ESP ACRS THE S. THEN VFR CONDITIONS EXPECTED THU. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/MPC
Hazardous weather outlook, May 6, 3:47 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 347 PM CDT WED MAY 6 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 347 PM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. THE STRONGEST STORMS COULD PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-071100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 347 PM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF GREEN BAY AND NORTHWEST LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING....BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. JS
In the hours before
Special weather statement, May 6, 4:12 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 412 PM CDT WED MAY 6 2009 WIZ019-021-062200- LANGLADE-NORTHERN OCONTO COUNTY- 412 PM CDT WED MAY 6 2009 ...THUNDERSTORM THREAT FOR EASTERN LANGLADE AND OCONTO COUNTIES UNTIL 500 PM CDT... AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE LAKE...OR 20 MILES EAST OF ANTIGO... MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN LANGLADE AND OCONTO COUNTIES...INCLUDING THE TOWNS OF WHITE LAKE AND LANGLADE. MPC
Local storm report, May 6, 4:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
431 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL WHITE LAKE 45.16N 88.76W
05/06/2009 M0.25 INCH LANGLADE WI PARK/FOREST SRVC
COVERING THE GROUND.
&&
SACNearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.